Alert archive / Tennessee / High Wind Warnings in 2020

High Wind Warning 3, NWS Morristown, TN

February 11, 20208 counties in Tennessee

NWS Morristown, TN issued this high wind warning at Feb 11, 2020, 3:11 PM EST for 8 counties in Tennessee. It took effect at Feb 12, 2020, 1:00 PM EST. It was in force for 14 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 11, 2020, 3:11 PM EST (20:11 UTC)
In effect from
Feb 12, 2020, 1:00 PM EST
Expired
Feb 13, 2020, 3:01 AM EST
In force
14 hr
Issued by
NWS Morristown, TN

Counties Blount County, TN, Carter County, TN, Cocke County, TN, Greene County, TN, Johnson County, TN, Monroe County, TN, Sevier County, TN, Unicoi County, TN

The radar

The Knoxville radar (KMRX), 41 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 12, 9:00 PM ESTNON-TSTM WND GST 85Cove Mountain, TNGSMNP WEATHER STATION ON COVE MOUNTAIN.
Feb 12, 10:18 PM ESTNON-TSTM WND GST 65Camp Creek, TN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.2 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2020-02-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2020-02-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 356 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
441 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
356 m²/s²
0-3 km storm-relative helicity
405 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

925 
WWUS74 KMRX 112011
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
311 PM EST Tue Feb 11 2020

TNZ018-041-043-045-047-072-074-087-121000-
/O.NEW.KMRX.HW.W.0003.200212T1800Z-200213T1200Z/
Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi-
Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains-
Southeast Monroe-
Including the cities of Doeville, Mountain City, Neva, 
Shady Valley, Trade, Laurel Bloomery, Hartford, Cedar Creek, 
Erwin, Unicoi, Limestone Cove, Hampton, Cades Cove, Elkmont, 
Gatlinburg, Citico, and Coker Creek
311 PM EST Tue Feb 11 2020

...HIGH WIND WARNING IN EFFECT FROM 1 PM WEDNESDAY TO 7 AM EST
THURSDAY...

* WHAT...South winds 25 to 40 mph with gusts up to 70 mph 
  expected.

* WHERE...Far east Tennessee Mountains and Foothills.

* WHEN...From 1 PM Wednesday to 7 AM EST Thursday.

* IMPACTS...Damaging winds will blow down trees and power lines. Power
  outages are expected. Travel will be difficult, especially for 
  high profile vehicles.

* ADDITIONAL DETAILS...Since the ground is saturated, there will
  be a greater likelihood of down trees. Be especially careful if
  you plan on visiting area parks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$
5 follow-up statements
201 
WWUS74 KMRX 120805
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
305 AM EST Wed Feb 12 2020

TNZ018-041-043-045-047-072-074-087-122200-
/O.CON.KMRX.HW.W.0003.200212T1800Z-200213T1200Z/
Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi-
Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains-
Southeast Monroe-
Including the cities of Doeville, Mountain City, Neva, 
Shady Valley, Trade, Laurel Bloomery, Hartford, Cedar Creek, 
Erwin, Unicoi, Limestone Cove, Hampton, Cades Cove, Elkmont, 
Gatlinburg, Citico, and Coker Creek
305 AM EST Wed Feb 12 2020

...HIGH WIND WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON
TO 7 AM EST THURSDAY...

* WHAT...South winds 25 to 40 mph with gusts up to 70 mph 
  expected.

* WHERE...Far east Tennessee Mountains and Foothills.

* WHEN...From 1 PM Today to 7 AM EST Thursday.

* IMPACTS...Damaging winds will blow down trees and power lines.
  Power outages are expected. Travel will be difficult, especially
  for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$
839 
WWUS74 KMRX 121531 AAB
NPWMRX

URGENT - WEATHER MESSAGE...UPDATED
National Weather Service Morristown TN
1031 AM EST Wed Feb 12 2020

TNZ018-041-043-045-047-072-074-087-122345-
/O.CON.KMRX.HW.W.0003.200212T1800Z-200213T1200Z/
Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi-
Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains-
Southeast Monroe-
Including the cities of Doeville, Mountain City, Neva, 
Shady Valley, Trade, Laurel Bloomery, Hartford, Cedar Creek, 
Erwin, Unicoi, Limestone Cove, Hampton, Cades Cove, Elkmont, 
Gatlinburg, Citico, and Coker Creek
1031 AM EST Wed Feb 12 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 AM EST THURSDAY...

* WHAT...South winds 25 to 40 mph with gusts up to 70 mph 
  expected.

* WHERE...Far East Tennessee Mountains and Foothills.

* WHEN...From 1 PM Today to 7 AM EST Thursday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$
684 
WWUS74 KMRX 122040
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
340 PM EST Wed Feb 12 2020

TNZ018-041-043-045-047-072-074-087-130445-
/O.CON.KMRX.HW.W.0003.000000T0000Z-200213T1200Z/
Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi-
Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains-
Southeast Monroe-
Including the cities of Doeville, Mountain City, Neva, 
Shady Valley, Trade, Laurel Bloomery, Hartford, Cedar Creek, 
Erwin, Unicoi, Limestone Cove, Hampton, Cades Cove, Elkmont, 
Gatlinburg, Citico, and Coker Creek
340 PM EST Wed Feb 12 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 AM EST THURSDAY...

* WHAT...South winds 25 to 40 mph with gusts up to 80 mph 
  expected.

* WHERE...Far East Tennessee Mountains and Foothills.

* WHEN...From 1 PM Today to 7 AM EST Thursday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

* ADDITIONAL DETAILS...Downed trees will be especially likely due
  to saturated soils from recent rainfall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$
987 
WWUS74 KMRX 130402 AAA
NPWMRX

URGENT - WEATHER MESSAGE...UPDATED
National Weather Service Morristown TN
1102 PM EST Wed Feb 12 2020

TNZ018-041-043-045-047-072-074-087-131200-
/O.CON.KMRX.HW.W.0003.000000T0000Z-200213T1200Z/
Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi-
Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains-
Southeast Monroe-
Including the cities of Doeville, Mountain City, Neva, 
Shady Valley, Trade, Laurel Bloomery, Hartford, Cedar Creek, 
Erwin, Unicoi, Limestone Cove, Hampton, Cades Cove, Elkmont, 
Gatlinburg, Citico, and Coker Creek
1102 PM EST Wed Feb 12 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 AM EST THURSDAY...

* WHAT...South winds 25 to 40 mph with gusts up to 80 mph 
  expected.

* WHERE...Far East Tennessee Mountains and Foothills.

* WHEN...Until 7 AM EST Thursday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$
711 
WWUS74 KMRX 130801
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
301 AM EST Thu Feb 13 2020

TNZ018-041-043-045-047-072-074-087-130915-
/O.CAN.KMRX.HW.W.0003.000000T0000Z-200213T1200Z/
Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi-
Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains-
Southeast Monroe-
301 AM EST Thu Feb 13 2020

...HIGH WIND WARNING IS CANCELLED...

Winds remain gusty across the higher elevations but have decreased
to below warning criteria.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this high wind warning went out at Feb 11, 12:47 PM EST, 2 hours 24 minutes earlier.

Area forecast discussion, Feb 11, 12:47 PM EST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
1247 PM EST Tue Feb 11 2020

.UPDATE...
FOR 18Z AVIATION.

&&

.DISCUSSION...

A frontal boundary will move across the area this morning with
short-wave energy moving east as well. This will allow the
coverage and intensity of rainfall to continue to diminish. Even
the heaviest rainfall has ended, the runoff will continue to pose
a flooding concern for area rivers/streams and flooding of low
lying areas. Also, reports of mud slides early this morning which
will continue to be a problem. Will continue the flash flood watch
through mid-afternoon. Will likely cancel the watch during the
afternoon forecast issuance.

Added areas of fog as well given the saturated boundary layer.

Made some minor changes to hourly temperatures and forecast highs
due to frontal passage.

&&

.AVIATION...
18Z TAF DISCUSSION.

Plenty of boundary layer moisture will remain across east
Tennessee through tonight keeping most of the TAF sites under MVFR
to IFR conditions. For early Wednesday morning, isentropic lift
will begin to produce either very light rain/drizzle with fog
developing at CHA/TYS with LIFR conditions possible.

For Wednesday, downsloping winds will begin to develop late in the
forecast at TRI/TYS improving flight conditions there.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             46  66  51  57  29 /  50  50  90  60   0
Knoxville McGhee Tyson Airport, TN  43  63  51  57  28 /  40  30 100  80   0
Oak Ridge, TN                       42  63  50  56  26 /  30  60 100  70   0
Tri Cities Airport, TN              41  58  50  56  27 /  20  20  90  90  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Flash Flood Watch until 7 PM EST this evening for Cherokee-Clay.

TN...Flash Flood Watch until 7 PM EST /6 PM CST/ this evening for
     Anderson-Bledsoe-Blount Smoky Mountains-Bradley-Campbell-
     Claiborne-Cocke Smoky Mountains-East Polk-Grainger-Hamblen-
     Hamilton-Hancock-Hawkins-Jefferson-Knox-Loudon-Marion-
     McMinn-Meigs-Morgan-North Sevier-Northwest Blount-Northwest
     Cocke-Northwest Monroe-Rhea-Roane-Scott-Sequatchie-Sevier
     Smoky Mountains-Southeast Monroe-Union-West Polk.

VA...Flash Flood Watch until 7 PM EST this evening for Lee.

&&
Hazardous weather outlook, Feb 11, 2:52 PM EST, 19 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Morristown TN
252 PM EST Tue Feb 11 2020

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-121000-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
252 PM EST Tue Feb 11 2020 /152 PM CST Tue Feb 11 2020/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Tonight

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Another storm system will approach the Tennessee valley and
southern Appalachians Wednesday and Wednesday night. This system
will strength the winds across the area with southerly winds
increasing to 25 to 40 mph with gusts up to 70 mph possible late
Wednesday through early Thursday morning.

A line of showers will cross the area Wednesday night into early
Thursday morning. Locally heavy rainfall may be possible. Strong
to marginally severe thunderstorms may also be possible in the
southern Tennessee Valley, with the potential for isolated
damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Local storm report, Feb 11, 11:41 AM EST, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1141 AM EST TUE FEB 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     FLOOD            NEWPORT                 35.96N 83.19W
02/11/2020                   COCKE              TN   911 CALL CENTER

            A FEW ROADS CLOSED ACROSS THE COUNTY DUE TO
            FLOODING.

1000 AM     FLOOD            SEVIERVILLE             35.89N 83.58W
02/11/2020                   SEVIER             TN   EMERGENCY MNGR

            SEVERAL ROADS CLOSED DUE TO FLOODING ACROSS
            THE COUNTY.

1100 AM     FLOOD            GREENEVILLE             36.17N 82.82W
02/11/2020                   GREENE             TN   EMERGENCY MNGR

            SEVERAL ROADS CLOSED DUE TO FLOODING ACROSS
            THE COUNTY.

&&
Local storm report, Feb 11, 12:03 PM EST, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1203 PM EST TUE FEB 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     NON-TSTM WND GST 3 ESE WEARS VALLEY      35.70N 83.61W
02/10/2020  M80 MPH          SEVIER             TN   MESONET

            RECORDED AT COVE MOUNTAIN TOWER.

0100 PM     NON-TSTM WND GST 2 S CAMP CREEK          36.06N 82.77W
02/10/2020  M50 MPH          GREENE             TN   MESONET

            RECORDED AT CAMP CREEK ELEMENTARY SCHOOL
            WIND TOWER. TIME ESTIMATED.

&&
Local storm report, Feb 11, 12:20 PM EST, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
1220 PM EST TUE FEB 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     FLOOD            GREENEVILLE             36.17N 82.82W
02/11/2020                   GREENE             TN   EMERGENCY MNGR

            SEVERAL ROADS CLOSED DUE TO FLOODING ACROSS
            THE COUNTY.

1000 AM     FLOOD            SEVIERVILLE             35.89N 83.58W
02/11/2020                   SEVIER             TN   EMERGENCY MNGR

            SEVERAL ROADS CLOSED DUE TO FLOODING ACROSS
            THE COUNTY.

0800 AM     FLOOD            NEWPORT                 35.96N 83.19W
02/11/2020                   COCKE              TN   911 CALL CENTER

            A FEW ROADS CLOSED ACROSS THE COUNTY DUE TO
            FLOODING.

0100 PM     NON-TSTM WND GST 2 S CAMP CREEK          36.06N 82.77W
02/10/2020  M50 MPH          GREENE             TN   MESONET

            RECORDED AT CAMP CREEK ELEMENTARY SCHOOL
            WIND TOWER. TIME ESTIMATED.

1100 AM     NON-TSTM WND GST 3 ESE WEARS VALLEY      35.70N 83.61W
02/10/2020  M80 MPH          SEVIER             TN   MESONET

            RECORDED AT COVE MOUNTAIN TOWER.

&&

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 11, 11:32 AM ESTAreal Flood AdvisoryMRXCocke, Greene, Jefferson, Sevier3 hr

Nearby

High Wind Warnings in Tennessee, 2020Every high wind warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.